Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 33, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 12, 2009, 11:50 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2009, 11:50 PM EDT (03:50 UTC)
- Expired
- Aug 13, 2009, 2:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 142 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 3.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 130350 FFWCTP PAC071-133-130645- /O.NEW.KCTP.FF.W.0033.090813T0350Z-090813T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1150 PM EDT WED AUG 12 2009 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN YORK COUNTY... CENTRAL LANCASTER COUNTY... * UNTIL 245 AM EDT... * AT 1149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED OVER TWO INCHES OF RAIN HAS FALLEN IN THE LAST HOUR OVER PARTS OF CENTRAL LANCASTER AND SOUTHEASTERN YORK COUNTIES. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLUMBIA... LANCASTER...MILLERSVILLE AND WILLOW STREET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN AUTOMOBILE. TURN AROUND DONT DROWN BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4008 7652 4009 7617 3973 7614 3973 7664 $$ FORECASTER: STEINBUGL
1 follow-up statement
000 WGUS71 KCTP 130648 FFSCTP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 248 AM EDT THU AUG 13 2009 PAC071-133-130657- /O.EXP.KCTP.FF.W.0033.000000T0000Z-090813T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YORK PA-LANCASTER PA- 248 AM EDT THU AUG 13 2009 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL LANCASTER AND SOUTHEASTERN YORK COUNTIES... THE WATERS FROM THE EARLIER HEAVY RAINS ARE RECEDING AND NO LONGER POSE A THREAT TO LIFE OR PROPERTY. THEREFORE...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLUMBIA...LANCASTER...MILLERSVILLE AND WILLOW STREET. LAT...LON 4008 7652 4009 7617 3973 7614 3973 7664 $$ FORECASTER: STEINBUGL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:16 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 12, 9:16 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 916 PM EDT WED AUG 12 2009 .SYNOPSIS... AN UPPER LEVEL TROUGH ALONG THE APPALACHIANS WILL SLOWLY MOVE EASTWARD TONIGHT AND DISSOLVE BY FRIDAY. A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY ALONG THE MID ATLANTIC COAST INTO EARLY NEXT WEEK...AS WEAK HIGH PRESSURE BUILDS ACROSS THE NORTHEAST STATES THIS WEEKEND. IT WILL REMAIN ON THE HUMID SIDE..WITH SOME CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY. THE NEXT COLD FRONT WILL MOVE ACROSS THE STATE NEXT WED. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... CONVECTION CONTINUES TO FIRE ACROSS THE SOUTHEAST HALF OF PA THIS EVENING IN ADVANCE OF UPPER LVL TROF. SVR WX THREAT SEEMS TO BE DIMINISHING RAPIDLY...AS EARLIER CONVECTION HAS WORKED OVR ALL BUT A SMALL PORTION OF THE LOWER SUSQ VALLEY...WHERE LAPS CAPES REMAIN NR 2000J/KG OVR ADAMS CO. WEAK WINDS ALOFT AND HIGH PWATS RESULTING IN LOCALLY HVY RAINFALL FROM SLOW MOVING STORMS. STABILIZING BLYR AND RESULTING GRADUAL WEAKENING OF UPDRAFTS WILL ALSO MEAN A DIMINISHING FFLOOD THREAT OVERNIGHT. HOWEVER...LARGE SCALE FORCING AHEAD OF TROF LIKELY TO KEEP SHRA/TSRA GOING THRU MUCH OF THE NIGHT OVR OUR EASTERN ZONES...WHERE PWAT ANOMALIES THE HIGHEST. QPF FROM LATEST REGIONAL GEM MODEL SEEMS MOST REALISTIC...INDICATING LOCALLY OVR AN INCH OF ADDITIONAL RAIN OVERNIGHT ACROSS PORTIONS OF EAST CENTRAL PA. CLEARING SKIES...LGT WINDS AND RECENT RAINFALL SHOULD PRODUCE AREAS OF FOG ACROSS OUR WESTERN ZONES. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... THE UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST OF THE AREA BY FRIDAY. STILL SOME CHC OF SHOWERS AND STORMS THURSDAY AFTN...MAINLY ACROSS THE EAST...GIVEN FAIRLY HIGH DEWPOINTS. TEMPS NEAR NORMAL. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... NOT MUCH CHANGE FROM LAST FEW DAYS. WHILE MODELS HAVE BACKED OFF ON HAVING THE UPPER LEVEL LOW REMAIN IN PLACE THIS WEEKEND INTO EARLY NEXT WEEK...STILL SOME SMALL CHC OF A SHOWER OR STORM NOW AND THEN...AS VERY WEAK UPPER LEVEL SYSTEMS DRIFT EASTWARD IN THE WESTERLIES. LEFT POPS CLOSE TO WHAT WAS IN PACKAGE. TEMPS NEAR OR JUST ABOVE NORMAL. I DID NOT CHANGE MUCH. ENDED UP BRINGING MAX TEMPS UP A DEGREE OR SO. ALSO ADJUSTED MIN TEMPS UP SOME...GIVEN HIGH DEWPOINTS...AND TENDENCY TO HAVE SOME SC LATE AT NIGHT. NEXT FRONT FCST TO MOVE ACROSS PA NEXT WED...SLIGHTLY HIGHER POPS FOR WED. AN INTERESTING 240 HR FCST BY THE GFS...NOTHING BORING ABOUT THIS SUMMER. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... CONDITIONS HAVE IMPROVED FROM THE WIDESPREAD IFR SEEN THIS MORNING...WITH ONLY JST AND BFD REMAINING AT MVFR AS OF THE 18Z ISSUANCE. WHILE THE LOW STRATUS DECK HAS LIFTED TO VFR LEVELS... SKIES WILL REMAIN OVC TO BKN THIS AFTERNOON...WITH CIGS BETWEEN 4KFT AND 5KFT. SCATTERED SHRA/TSRA HAVE DEVELOPED...AND WILL CONTINUE TO DEVELOP...THIS AFTERNOON ACROSS THE CWA. IN GENERAL...THESE STORMS APPEAR TO BE NEARLY STATIONARY...AND ARE PRODUCING HEAVY RAINFALL. EXPECT CONDITIONS TO DROP TO AT LEAST IFR IN THESE STORMS IF THEY DIRECTLY IMPACT AN AIRFIELD. PATCHY DENSE FOG IS LIKELY TO DEVELOP OVERNIGHT, ESPECIALLY IN THOSE AREAS THAT RECEIVE RAIN TODAY. ONCE THIS FOG LIFTS...CONDITIONS SHOULD BE PRIMARILY VFR DURING THE DAY ON THURSDAY...WITH A FEW MVFR SHRA/TSRA POSSIBLE FOR IPT AND MDT. FRI-MON...PRIMARILY VFR. ISOLD AFTN MVFR TSTORMS MAINLY SE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN/STEINBUGL NEAR TERM...FITZGERALD SHORT TERM...MARTIN LONG TERM...MARTIN AVIATION...ONDREJIK/DICKEY
Hazardous weather outlook, Aug 12, 4:03 PM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 403 PM EDT WED AUG 12 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-131215- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 403 PM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STORMS WILL BE ACROSS THE REGION INTO THIS EVENING. SOME STORMS WILL CONTAIN VERY HEAVY RAIN AND PERHAPS SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE URGED TO REPORT HEAVY RAIN AMOUNTS AND GUSTY WINDS AND HAIL TO THE STATE COLLEGE FORECAST OFFICE. MARTIN
In the hours before
Special weather statement, Aug 12, 6:19 PM EDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EDT WED AUG 12 2009
PAZ041-042-046-051-053-122245-
COLUMBIA PA-MONTOUR PA-NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-
SULLIVAN PA-
619 PM EDT WED AUG 12 2009
...STRONG THUNDERSTORMS WILL AFFECT EASTERN LYCOMING...NORTH CENTRAL
MONTOUR...NORTHWESTERN COLUMBIA AND WESTERN SULLIVAN COUNTIES...
AT 615 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 16 MILES
NORTHWEST OF BLOOMSBURG TO 16 MILES NORTHEAST OF MONTOURSVILLE...AND
WERE NEARLY STATIONARY.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
ALSO...VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL
CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR BARBOURS AND PICTURE ROCKS AT 620
PM...KETTLE CREEK GORGE AROUND 630 PM...LINCOLN FALLS AROUND 635
PM...MILLVILLE AROUND 640 PM AND MUNCY VALLEY AROUND 645 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE ROAD
118.
LAT...LON 4113 7640 4108 7672 4115 7674 4116 7673
4117 7675 4149 7688 4155 7659
EXPERIMENTAL
FORECASTER: GARTNERSpecial weather statement, Aug 12, 6:50 PM EDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
650 PM EDT WED AUG 12 2009
PAZ019-025>028-034-122315-
BEDFORD PA-BLAIR PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
SOUTHERN CENTRE PA-
650 PM EDT WED AUG 12 2009
...STRONG THUNDERSTORMS CONTAINING HEAVY RAINFALL WILL AFFECT
HUNTINGDON...MIFFLIN...NORTHEASTERN BEDFORD...NORTHWESTERN
JUNIATA...SOUTH CENTRAL CENTRE AND SOUTHEASTERN BLAIR COUNTIES...
AT 646 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTH OF LEWISTOWN TO 6 MILES NORTHEAST OF BEDFORD...MOVING SLOWLY
SOUTHEAST.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL
CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. WIND GUSTS TO 40 MPH
ARE ALSO POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR BURNHAM AROUND 655 PM...MAPLETON AROUND 700
PM...MCVEYTOWN AROUND 705 PM...ALFARATA AROUND 710 PM AND CASSVILLE
AROUND 715 PM.
THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 3 AND 18.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
22/522...ROUTE 30...ROUTE 220...ROUTE 322...ROUTE 322/22...ROUTE
522...STATE ROAD 45...STATE ROAD 453.
LAT...LON 4012 7860 4056 7821 4087 7764 4063 7728
4014 7811 4016 7813 4008 7821 4000 7833
EXPERIMENTAL
FORECASTER: GARTNERSpecial weather statement, Aug 12, 7:22 PM EDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
722 PM EDT WED AUG 12 2009
PAZ051-053-122345-
COLUMBIA PA-MONTOUR PA-
722 PM EDT WED AUG 12 2009
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MONTOUR AND NORTHERN
COLUMBIA COUNTIES...
AT 721 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BENTON TO
JERSEYTOWN...MOVING EAST AT 5 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR BENTON AROUND 740 PM AND STILLWATER AROUND
745 PM.
LAT...LON 4098 7642 4104 7670 4119 7657 4131 7641
4131 7634 4130 7631 4120 7632 4114 7628
4114 7625
EXPERIMENTAL
FORECASTER: KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:56 PM EDT | Areal Flood Advisory | CTP | Adams, York | 3 hr |
| Aug 12, 9:29 PM EDT | Flash Flood Warning | CTP | Lebanon, Schuylkill | 4 hr |
| Aug 13, 1:28 AM EDT | Areal Flood Warning | CTP | Lebanon, Schuylkill | 6 hr |
| Aug 13, 1:40 AM EDT | Areal Flood Advisory | CTP | Lancaster | 3 hr |
| Aug 13, 4:15 AM EDT | Dense Fog Advisory | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 9 more | 5 hr |
| Aug 13, 4:33 AM EDT | Flash Flood Watch | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 15 hr |
| Aug 13, 2:47 PM EDT | Special Weather Statement | CTP | Schuylkill | 28 min |
| Aug 13, 3:47 PM EDT | Special Weather Statement | CTP | Schuylkill | 58 min |
| Aug 13, 4:50 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 115 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.